Connect
MJA
MJA

Acute generalised exanthematous pustulosis induced by the herbal remedy Ginkgo biloba

Robert S Pennisi
Med J Aust 2006; 184 (11): 583-584.
Published online: 5 June 2006

Acute generalised exanthematous pustulosis (AGEP) is a clinical reaction pattern that is induced, in over 90% of cases, by systemic drugs (most frequently antibacterial drugs). This is the first reported case of AGEP caused by the herbal remedy Ginkgo biloba.

Clinical record

A 45-year-old man developed a symmetrical maculopapular eruption on his limbs. Within 2 days, the rash generalised to involve the face. Disseminated non-follicular small pustules on erythematous skin were predominant (Box 1). The palms, soles and mucous membranes were spared. His body temperature was 38.8°C.

The rash had developed 48 hours after starting oral Ginkgo biloba treatment for tinnitus (Ginkgo biloba was the only ingredient listed on the medication). The patient denied previously taking Ginkgo biloba and was not on any other medication. He reported no previous adverse drug reactions and no history of psoriasis.

Blood tests returned the following results: C-reactive protein 135 mg/L (reference range [RR], < 12 mg/L); white blood cells 17.2 × 109/L (RR, 4.0–11.0 × 109/L); neutrophils 15.8 × 109/L (RR, 2.0–7.5 × 109/L); and eosinophils 0.79 × 109/L (RR, 0.04–0.40 × 109/L). A skin biopsy showed neutrophil-containing spongiotic pustules in the epidermis and a mixed cellular infiltrate with oedema in the papillary dermis, consistent with acute generalised exanthematous pustulosis (Box 2).

The rash cleared within 10 days after withdrawal of Ginkgo biloba. The patient refused a follow-up cutaneous patch test.

Discussion

Acute generalised exanthematous pustulosis (AGEP) is considered to be a clinical reaction pattern, induced, in over 90% of cases, by systemic drugs. It is a rare presentation of an adverse drug reaction most frequently triggered by antibacterial drugs. AGEP can be difficult to distinguish from other pustular dermatoses. To my knowledge, this is the first reported case of AGEP caused by the herbal remedy Ginkgo biloba.

Ginkgo fruits and seeds have been used in traditional Chinese medicine for millennia, mostly to treat asthma and chilblains. The flavonoids and terpene lactones from the ginkgo leaf, which today is used for medicinal purposes, are associated with diverse pharmacological actions. In clinical practice, ginkgo is mostly used to treat memory impairment,1,2 dementia,3 tinnitus4 and intermittent claudication.5 In some European countries, ginkgo is registered for these indications; in the United States, it is marketed as a dietary supplement. In-vitro and in-vivo studies suggest that ginkgo has antioedemic, antihypoxic, antioxidant, metabolic, antiplatelet, haemorrhagic, microcirculatory and free-radical-scavenging actions.6,7

Reported adverse skin reactions to Ginkgo biloba include contact dermatitis and diffuse morbilliform eruption. The primary allergens from the ginkgo leaf appear to be ginkgolic acids. Ginkgolic acid molecules have similar side-chains to the catechols of the poison ivy group and are suspected of displaying some cross-allergenicity.8 Allergic contact dermatitis to the Rhus antigen present in the ginkgo fruit seeds has been extensively documented.8,9 This raises the question of whether or not ginkgolic acids could evoke a systemic reaction if taken orally. Systemic contact dermatitis can develop from oral challenge after contact sensitisation with other allergens.10

The criteria for diagnosis of AGEP are defined by the EuroSCAR score.11 Features of the condition include acute onset of small, sterile, non-follicular pustules on erythematous skin beginning in intertriginous areas or on the face; systemic signs, with fever over 38°C (in a typical course, an acute rash appears within 1–2 days and resolves by skin desquamation within 4–10 days after discontinuation of the causative agent); and neutrophilia, in the setting of a consistent histological pattern.11 The patient described here had a classic drug-induced AGEP with typical morphology, course and histology and a validation score of 12 points (the range for definite AGEP is 8–12).11

Ginkgo biloba treatment is commonly recommended by non-medical practitioners. With the rise of complementary and alternative medicine, there may be an increase in frequency and type of adverse reactions to this treatment.

1 Disseminated small pustules on erythematous skin

2 Histological section of skin biopsy

The section shows neutrophil-containing spongiotic pustules (black arrow) in the epidermis and a mixed cellular infiltrate with oedema (clear arrow) in the papillary dermis (haematoxylin–eosin stain, original magnification &times 100).

  • Robert S Pennisi1,2

  • 1 Royal Brisbane and Women’s Hospital, Queensland Health Pathology and Scientific Services, Brisbane, QLD.
  • 2 University of Queensland, Brisbane, QLD.


Acknowledgements: 

I would like to thank Dr Gael Phillips and Dr Anne Stewart for their assistance with the manuscript.

Competing interests:

None identified.

  • 1. Kleijnen J, Knipschild P. Ginkgo biloba for cerebral insufficiency. Br J Clin Pharmacol 1992; 34: 352-358.
  • 2. Hopfenmüller W. [Evidence for a therapeutic effect of Ginkgo biloba special extract. Meta-analysis of 11 clinical studies in patients with cerebrovascular insufficiency in old age] [German]. Arzneimittelforschung 1994; 44: 1005-1013.
  • 3. Ernst E, Pittler MH. Ginkgo biloba for dementia: a systematic review of double-blind placebo-controlled trials. Clin Drug Invest 1999; 17: 301-308.
  • 4. Ernst E, Stevinson C. Ginkgo biloba for tinnitus: a review. Clin Otolaryngol 1999; 24: 164-167.
  • 5. Pittler MH, Ernst E. Ginkgo biloba extract for the treatment of intermittent claudication: a meta-analysis of randomized trials. Am J Med 2000; 108: 276-281.
  • 6. Cupp MJ, editor. Toxicology and clinical pharmacology of herbal products. Totowa, NJ: Humana Press, 2000.
  • 7. DeFeudis F. Ginkgo biloba extract: pharmacological activities and clinical applications. Amsterdam: Elsevier, 1991.
  • 8. Tomb RR, Foussereau J, Sell Y. Mini-epidemic of contact dermatitis from ginkgo tree fruit (Ginkgo biloba L). Contact Dermatitis 1998; 19: 281-283.
  • 9. Lepoittevin JP, Benezra C, Asakawa Y. Allergic contact dermatitis to Ginkgo biloba L: relationship with urushiol. Arch Dermatol Res 1989; 281: 227-230.
  • 10. Maibach H. Oral substitution in patients sensitized by transdermal clonidine treatment. Contact Dermatitis 1987; 16: 1-8.
  • 11. Sidoroff A, Halevy S, Bavinck JN. Acute generalized exanthematous pustulosis (AGEP): a clinical reaction pattern. J Cutan Pathol 2001; 28: 113-119.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.